High Wind, Marshall
- When
- April 3, 8:14 AM CST
- Where
- Marshall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Marshalltown ASOS recorded a 58 mph gust.
A very tight pressure gradient developed across Iowa as the area was sandwiched between a 985 mb surface low over Lake Michigan and a surface ridge axis sliding off the High Plains. Through the day winds were sustained at 35+ mph with winds across the area gusting 45-55 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very tight pressure gradient developed across Iowa as the area was sandwiched between a 985 mb surface low over Lake Michigan and a surface ridge axis sliding off the High Plains. Through the day winds were sustained at 35+ mph with winds across the area gusting 45-55 mph. The strongest gust of the day was 58 mph at the Marshalltown airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 5:14 AM CST, 3 hours earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 614 AM CDT Wed Apr 3 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Very strong north winds today with gusts of 45 to 55 mph likely. Travel will be difficult at times on east-west thoroughfares. - Light snow showers this morning, possibly continuing into this afternoon east. Light accums on grassy surfaces and minimal travel impacts. && .DISCUSSION... Issued at 334 AM CDT Wed Apr 3 2024 Forecast is mostly on track and remains largely unchanged through the next 24 hours. Upper low continues to consolidate and deepen as it moves toward the Great Lakes. Convective snow shower activity along and west of I-35 is steadily succumbing to dry air and limited forcing, however light snowfall associated with broad mid-level def zone is expanding over the eastern half of the CWA. Limited webcam availability shows pockets of minor accumulations on grassy surfaces from near Mason City to Waterloo, but road surfaces remain just wet. Dry air further eats into precip on the western edge of def zone by mid morning and isolates appreciable snowfall chances to our far eastern counties where models have been consistent with up to 1" of snow accumulation before snow chances end this evening. Strong winds are the primary forecast concern with a very tight pressure gradient developing over the state as we are sandwiched between a 985mb sfc low over Lake Michigan and a sfc ridge axis sliding off the high Plains. Winds have been a tad slow to respond with gusts running a bit below model guidance to this point, but winds quickly catch up over the next few hours as a belt of higher velocity air between 925-850mb rotates around the western periphery of the deepening low. Model soundings show flow at the top of the mixed layer strengthening to 45-55 kts between 12-15z. The intense isallobaric tendencies plus weak cold air advection will support sustained north winds of 30-40 mph and gusts of 45-55 mph later this morning and through the afternoon hours. The Wind Advisory remains unchanged for now as the majority of model guidance holds peak gusts just below warning (50kt) criteria. The HRRR/RAP suggest higher end potential and warning level gusts east of I-35 but are notably stronger with 925-850mb wind speeds compared to most other models. A scenario for periodic stronger wind gusts exceeding warning criteria may also evolve over our eastern counties as soundings show as a dry subcloud layer beneath the snow shower activity which will lead to some degree of evaporative cooling and more efficient momentum transport to the surface. Trends will need to be closely watched and an upgrade to a High Wind Warning if confidence increases in the higher-end scenarios playing out. Winds begin to back off this evening but remain breezy through Thursday as the upper low is sluggish to kick east. Expect a brief reprieve from winds Friday as an amplified shortwave ridge passes through. Highs still hold near to below normal with little to no net temperature advection to give them a boost. Pattern stays active into the weekend as another large upper low moves out of the western conus. Showers and storms are likely Saturday night into Sunday within a broad wing of thermal forcing surging northward. Dry SE surface flow hinders confidence wrt precip timing and amounts. The NBM is most likely overdone with the temporal scope of higher PoPs, however at this time range it is difficult to narrow down a couple periods to focus the higher precip potential. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 609 AM CDT Wed Apr 3 2024 Categorical cig/visby restrictions will continue this morning, particularly for terminals from central and into eastern Iowa. Most cigs are VFR or MVFR, but snsh activity has dropped visby into IFR at times. The snsh activity and lower cigs will push eastward into the afternoon hours, but could still have tempo impacts at KALO and KOTM. VFR conditions prevail across the area after 00z. Strong winds will be a concern as northerly gusts increase to 35-40+ kts through this afternoon. Winds relax a bit this evening into tonight with gusts of 20-30 kts through the rest of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && DISCUSSION...Martin AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 500 AM CDT Wed Apr 3 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 500 AM CDT Wed Apr 3 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for additional details. Periods of light snow may be seen in areas along and east of Interstate 35. This may result in brief visibility reductions in conjunction with breezy north northwest winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms may be possible in southern Iowa Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dodson
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Marshalltown ASOS recorded a 58 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171162.